I knew about the thinning hair, which I am experiencing to a much, MUCH worse degree than I expected (but hey, it's summer!! ) But I have never read anything about tx affecting your fingernails. It only makes sense, as they are both made of the same thing - but has anyone else had this problem? Mine are awful! They are like paper, thin, peeling, and constantly ripping, even though they are cut completely short. I'm afraid to put on acrylics, for fear of ripping one off or something, plus they damage your nails pretty badly too. I've tried the brush on strengtheners, and the brush on wrap stuff from Sally Hansen - but I think it makes it worse. Anyone had this problem? Any ideas?
I dont remember ever hearing about thinning nails in fact I think mine grew pretty well if I am remembering correctly but I sure wouldn't put anything on them that might harm the little bit you have left.....the thought of them ripping off is just too scary to me!
I just started treatment today and the doctor told me it was possible for you to see brittle nails as part of the TX process, but she said that keeping up my water intake and doing as much as I could to take "stress" off my liver would help keep those (hair and nails) side effects to a minimum. I currently have acrylics and plan on keeping them through TX -- I had nails that would "peel" once they reached a certain length before any of this, and hated them.....so I would hate to have to see them be more crappy! :)
I tore at my nails something awful. It was pathological. It got so bad that I had to put band aids on all the tips before I went to bed because I'd spend two hours tearing at them before I fell asleep. I had a real problem with an obsession about pecking at my fingernails. Even with the band aids, it still was a problem. One of them weird things, of the many, that I experienced while on the drugs.
My fingernails have always been as hard as,... well,.... nails. They got brittle during TX especially my thumbs. All my fingers nails are not as hard as before but have strengthened. My thumbnails are another story. The center (from side to side) is soft as can be and brittle, they split but the sides are hard so I end up with rounded wear gouges that I can't keep up with. They look like cr@p not that it really matters.
• Keep nails short.
• Use hand lotions and creams as much as possible, and especially
after your hands have been in water.
• Wear gloves to protect hands when doing chores such as
dishwashing, cleaning, gardening, or using chemicals.
• At bedtime, apply oils or thick creams to your hands. Smear
extra on your nails. Wear cotton gloves while you sleep to protect
your sheets and clothing.
• If you polish your nails, use gentle polish removers.
• Avoid nail polish altogether. Use nail strengtheners and buffing.
My nails post-tx are average but, unlike what the fact sheet from HCV Advocate says(above), my nails got really, really hard during tx....as hard as diamonds. Or else I got super weak because I just couldn't cut them like before.
I have no idea why that was because it makes more sense that nails would become dry and brittle, like everything else. Post-tx, they took a nose-dive back to being just my regular nails. :(
I dont think that using acrylics has done your nails any good at all, and biting them isnt the way to go neither.
Rub some cutical cream into your nails to stengthen them, and moisturise your hands with Aveeno.
Im on treatment at the moment, second round, 48 weeks, geno 3, relapser previous treatment.
Im UND at wk 4, 12, 24.
Low viral load baseline.
Currently at week 43.
Insulin Resistance pre treatment, under control.
All blood tests fine.
My nails, well I had fungal toenail pre treatment, and it has healed it up. I had ridges and white nails for a time there, but they have gone now, Ive got all new nails, nice and hard, healthy.
Here's another source for advice about your nails from the Projects in Knowledge handbook. which is for side effects management:
Alterations of the skin and/or nails may be localized, or generalized as a result of the
destruction of the basal cells of the epidermis. Reactions can vary considerably in onset,
severity, and duration.1 Nails may become thin, pitted, discolored, thickened, or crumbly,
and may peel or break easily. Banding and hyperpigmentation of nail beds are more
common in oncology patients receiving chemotherapy than in patients receiving anti-
HCV treatment. Psoriasis should be ruled out in patients with HCV infection, since nail
changes are a classic sign. Nail changes not associated with AI disease tend to resolve a
few months posttreatment.
1. Educate patient as to cause, management, and expected resolution.
2. Recommend good diet, hydration, and rest.
3. Assess for impaired nutritional status and/or vitamin deficiency.
4. Recommend that patients protect weak, breakable nails; for example, by limiting the
time hands are in water, and wearing gloves for dishwashing and gardening.
5. Recommend nail strengtheners (eg, Knox gelatin), clear-coat polish, and liquid gel to
help decrease splitting and breakage.
6. Treat psoriasis if that is the etiology.
7. Refer to dermatologist in the event of progressive nail loss, bleeding, or infection.
Hope this helps and if you have the energy, the handbook is worth a read. There's another good one I have to dig out of my bookmarks.
My nails have gotten a lot harder too... along with the bushy eyebrows and the llaman lashes. I'm kind of sad to hear that the nails will go away after tx, but VERY glad to hear that the eye brows will go back to normal.... it is so weird to have bushy eyebrows when they have always been so easy to shape. All I can do is keep my bangs long for now.
zoom1zoom... you sure sound a lot like a bill that was on here a while back. Hhhmmmm. You may as well accept the fact that we aren't doctors, lots of us are on tx and have brain fog, so we can't be expected to list every single detail every single time. That is why it is so good that many people can answer... what one person forgets, somebody else will remember.
thanks, this sounds just like what is going on with my nail. diagnosed w breast cancer last nov09 and finished treatment now had reconstruction, do have some psoriasis now and will seek dermatologist opinion. thanks so much.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.